Format

Send to

Choose Destination
Med J Aust. 1981 May 2;1(9):473-4.

Possible association of angiosarcoma with oral contraceptive agents.

Abstract

Angiosarcoma of the liver has been reported to be associated with the long-term use of androgenic-anabolic and oestrogenic steroids. It has been suggested that this tumour might develop in women after long-term exposure to oral contraceptive steroids, although this association has not yet been reported. We present here the clinical and pathological findings in a 42-year-old woman who died of hepatic angiosarcoma after taking oral contraceptive steroids for 10 years.

PIP:

HAS (hepatic angiosarcoma) has been associated with exposure to vinyl chloride, "Thorotrast," radium inorganic arsenic and androgenic-anabolic steroids. This case reports a possible association between HAS and oral contraceptive steroids. A 42-year old patient presented with a 4-month history of epigastric fullness and symptoms of esophageal reflux. A large epigastric mass from the left lobe of the liver was revealed at physicial examination. The patient had been taking oral contraceptives for 10 years but discontinued its use the year before after a hysterectomy for uterine fibroids. She consumed 10 g/week of alcohol, and smoked 10 cigarettes a day. There was no previous history of liver disease. A liver scintigram, ultrasonography, and selective hepatic arteriography revealed an avascular mass in the left lobe of the liver. Laparotomy was performed, revealing a huge, partly cystic and irregular mass in the left lobe of the liver, adhering to the stomach and transverse colon. Multiple biopsies showed the mass to be largely necrotic, and features of the viable portions were highly suggestive of HAS. She died 3 1/2 weeks after the procedure. At autopsy, histological examination confirmed the diagnosis of HAS, as well as the metastatic deposits in the diaphragm, small bowels, pancreas, adrenal, lung and pleural cavities. Although it is not known whether oral contraceptive use is definitely related to the development of liver tumor in this patient, there has been evidence suggesting that oral contraceptive steroids may induce the tumor-precursor stage observed after exposure to agents which are accepted as causing HAS. If an association between oral contraceptive use and HAS is established, it will confirm the hypothesis of Falk et. al. that certain environmental agents produce a tumor-precursor lesion which can develop into adenoma, hepatocellular carcinoma, or HAS.

PMID:
7195976
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center